Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 309, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2011, 8:08 PM EDT for Lee County, Scott County, Virginia; 11 counties in Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2011, 8:08 PM EDT (00:08 UTC)
- Expired
- Jun 22, 2011, 8:44 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Claiborne County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Johnson County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, Lee County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:15 PM EDT | TSTM WND DMG | 8 E Bean Station, TN | COUPLE TREES DOWN ON LEE VALLEY RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875
WUUS54 KMRX 230008
SVRMRX
TNC019-025-057-059-063-067-073-091-163-171-179-VAC105-169-230115-
/O.NEW.KMRX.SV.W.0309.110623T0008Z-110623T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EDT WED JUN 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
HAMBLEN COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
EXTREME SOUTHERN JOHNSON COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 915 PM EDT
* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM TAZEWELL TO 10 MILES NORTHWEST
OF GREENEVILLE TO RAMSEYTOWN...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ROGERSVILLE...ERWIN...SNEEDVILLE...JOHNSON CITY...JONESVILLE...
ELIZABETHTON...KINGSPORT...BANNER HILL...SURGOINSVILLE...
JONESBOROUGH...GRAY...COLONIAL HEIGHTS...HAMPTON...PENNINGTON
GAP...LIBERTY...CHUCKY...MCCLOUD...KLONDIKE...BAILEYTON AND
EVANSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3612 8203 3610 8213 3614 8216 3615 8222
3609 8239 3598 8249 3595 8257 3597 8262
3606 8263 3602 8271 3623 8302 3657 8383
3659 8369 3667 8353 3667 8341 3675 8315
3681 8309 3654 8237 3628 8191
TIME...MOT...LOC 0008Z 239DEG 23KT 3654 8357 3628 8290
3596 8237
$$
GH1 follow-up statement
154
WWUS54 KMRX 230044
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT WED JUN 22 2011
TNC019-025-057-059-063-067-073-091-163-171-179-VAC105-169-230054-
/O.CAN.KMRX.SV.W.0309.000000T0000Z-110623T0115Z/
SULLIVAN TN-UNICOI TN-WASHINGTON TN-CLAIBORNE TN-GRAINGER TN-
HAMBLEN TN-HANCOCK TN-HAWKINS TN-JOHNSON TN-SCOTT VA-LEE VA-CARTER TN-
GREENE TN-
844 PM EDT WED JUN 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR GREENE...CARTER...LEE...
SCOTT...EXTREME SOUTHERN JOHNSON...HAWKINS...HANCOCK...HAMBLEN...
GRAINGER...CLAIBORNE...WASHINGTON...UNICOI AND SULLIVAN COUNTIES IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3612 8203 3610 8213 3614 8216 3615 8222
3609 8239 3598 8249 3595 8257 3597 8262
3606 8263 3602 8271 3623 8302 3657 8383
3659 8369 3667 8353 3667 8341 3675 8315
3681 8309 3654 8237 3628 8191
TIME...MOT...LOC 0044Z 239DEG 23KT 3666 8333 3640 8265
3608 8212
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:20 PM EDT, 48 minutes earlier.
Area forecast discussion, Jun 22, 7:20 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 720 PM EDT WED JUN 22 2011 .AVIATION...STRONG CONVECTION WILL LIKELY AFFECT CHA AND TYS FOR THE NEXT 3 TO 4 HOURS...THEN INTENSITY AND PERHAPS COVERAGE WILL DECREASE. SHOWERS WILL LINGER ACROSS TRI...BUT THE THREAT OF THUNDERSTORMS THERE SEEMS TOO LOW TO JUSTIFY MORE THAN VCTS FOR A FEW MORE HOURS. THESE TSRA WILL BRING BRIEF MVFR CONDITIONS TO TAF SITES...THEN WE MAY SEE A BROKEN LAYER AT 2500 FEET OR LOWER OVERNIGHT. SOME PATCHY FOG COULD ALSO FACTOR IN AS WELL...BUT NOT LIKELY TO BE DENSE. FOR 23/12Z TO 24/00Z...MOISTURE DECREASES ON THURSDAY...ALTHO THERE WILL BE SOME INSTABILITY IN THE AFTERNOON HOURS. FOR NOW...WILL LIFT CEILINGS AND/OR SCATTER OUT WITH CB REMARK...AND NO MENTION OF SHOWERS OR VCTS/TSRA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 87 69 88 68 / 70 30 40 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 86 68 86 67 / 60 30 40 40 40 OAK RIDGE, TN 68 85 69 86 68 / 60 30 40 40 40 TRI CITIES AIRPORT, TN 68 84 64 84 63 / 60 30 40 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jun 22, 3:00 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT WED JUN 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 300 PM EDT (200 PM CDT) WED JUN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM WELL AHEAD OF THIS BOUNDARY...WITH THE GREATER COVERAGE EXPECTED DURING THE EVENING. SOME STORMS COULD BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT WEEK. DMG
In the hours before
Special weather statement, Jun 22, 3:37 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 337 PM EDT WED JUN 22 2011 TNZ085-100>102-222000- BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN- 337 PM EDT WED JUN 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY COUNTIES UNTIL 400 PM EDT... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF CLEVELAND...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...ATHENS... CHARLESTON...ETOWAH...CALHOUN...RICEVILLE...RELIANCE AND DENTVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 59 min |
| Jun 23, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 42 min |
| Jun 23, 7:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Morgan and 3 more | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.